Hail, Lyon
- When
- May 24, 5:10 PM CST
- Where
- Lyon County, 4 mi N of Lester
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.500, -96.367
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 2:35 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE MAY 24 2005 .DISCUSSION... FRONTAL BNDRY SLOWED TO A BARE CRAWL...ABANDONED BY WAVE LIFTING INTO NRN MANITOBA...AND WAITING FOR KICK FROM STRONG TROUGH MOVING THRU NRN ROCKIES...CENTERED IN FAR WRN MT AND THE IDAHO PANHANDLE. 100KT JET UPSTREAM OF TROUGH...SO STILL DIGGING A BIT...AND LOOKS TO MAKE A DIRECT SHEAR/CURVATURE TRANSITION OVER THE NRN PLAINS WED INTO THU. GENERALLY HAVE NO BIG ARGUMENTS WITH NAM LARGER SCALE. MAIN FOCUS FOR THE DAY REMAINS THE CONVECTIVE THREAT/TIMING THRU WED. ELEVATED TRW STILL OCCURRING OVER ERN CWA ATTM AND WL PBLY DISSIPATE THIS EVE AS FOCUS SHIFTS TO WRN CWA NR SFC BNDY OVERNIGHT. ALTHO LLM NOT ALL THAT IMPRESSIVE...H85 LLJ INCREASES ACRS CWA WITH DECENT MOISTURE CONVERGENCE W OF I29 BY 06Z. WITH S/W APPROACHING FM THE W...WUD EXPECT TRW TO DEVELOP AND BECOME MORE WDSPRD NR THE FNT AND SPRD EWD OVERNIGHT. WL GO WITH HIGHEST POPS ALONG AND W OF I29 WITH LESSER CHC TO THE E AND SE. WITH SLOWER MOVEMENT OF FNT...TEMPS WL NOT BE AS COLD AS PREV FCST AND WL UP TEMPS EVERYWHERE WITH LOWS ARND 60 ACRS SERN CWA. SVR THREAT NOT THAT GOOD...ALTHO IF ANYTHING DOES FIRE ACRS SW CWA LATER THIS AFTN OR EVE...A FEW STORMS CUD PRODUCE LARGE HAIL. Q VECTORS FAVOR THE SLIGHTLY SLOWER TIMING OF THE NAM...BUT WITH MORE WIDESPREAD PCPN EXPECTED TO DEVELOP BEHIND BNDRY LTR TONIGHT AND WED MORNING...FEEL DIABATICS WL ALLOW A SLIGHTLY FASTER PUSH. ONGOING TSRA SHUD BE FAIRLY WIDESPREAD ALG AND BEHIND THE FRONTAL BOUNDARY FEEDING OFF ELEVATED INSTABILITY...AND STRONG JET/FRONT INTERACTION. THIS AREA WL PRESS STEADILY EWRD...WITH ATTENTION THEN UPSTREAM TO TRAILING SHEAR AXIS WHICH SWINGS THRU CWA MAINLY AFTN INTO EARLY EVENING. FAIRLY UNSTABLE...AND EXPECT SECONDARY BAND OF SHRA/TSRA TO DEVELOP ON LEADING EDGE OF STRG TROP UNDULATION. MAY GET ENOUGH OF A PUSH FOR SOME CLEARING INTO FAR W TO AID DESTABILIZATION...OTHERWISE WL LET TEMPERATURES BE CONTROLLED BY WIDESPREAD CLOUDS. PROBLEM BECOMES ONE THAT VARIOUS MDLS HAVE VARIOUS TIMING THU INTO FRI WITH REINFORCING ENERGY ALFT. WL SUBSCRIBE MAINLY TO NAM TIMING FOR GUIDANCE. WL PRIMARILY BE A DIURNALLY SUPPORTED PRECIP REGIME. ON THU...AS UPR LOW WRAPS UP OVR MN...DRIVES SECONDARY COLD SURGE SWRD. FAIRLY DRY ENVIRONMENT FAVORING SUBSIDENCE...BUT DURING AFTN... SHOWING INSTABILITY DEVELOPING ALG WEAK LOW LVL CONVERGENCE BNDRY SLIPPING SWRD INTO NRN CWA...SUPPORTED BY NICE DIV Q AREA WRAPPING SWRD. WL HAVE TO WATCH FOR SVR POTENTIAL...WITH SOME LARGE HAIL OR STRONG WINDS FAVORED WHEN SHEAR IS BEEFED UP A BIT MORE NEAR BNDRY. FRIDAY...DAY BEHIND SECONDARY CDFNT...STARTING WITH WEALTH OF POSTFRONTAL SC. GENERALLY A SUBSIDENCE FAVORED ENVIRONMENT ON WRN FLANK OF UPR LOW...SO TRIED TO RESTRICT CHC OF SHRA IN AFTN TO THE FAR ERN CWA WHERE LAPSE RATES RESULT IN A MINOR LOW TOPPED CAPE. NAM SUGGESTS A SLIGHTLY QUICKER PUSH TO NEXT FRONT BY SAT...AND SEE NO REASON TO DEVIATE FROM THAT...SETTING STAGE FOR EXTENDED. PATTERN IS SUCH THAT THERE WILL BE A FAIRLY STRONG MID LVL BNDRY...BUT BIG AND CRITICAL QUESTION IS WHERE IT WILL SET UP. MORE OR LESS...GFS HAVING IDENTITY CRISIS FROM RUN TO RUN WITH LITTLE DETAIL CONTINUITY. ECMWF SOMEWHAT MORE CONSISTENT AND FAIRLY IN LINE WITH GFS ENS MEAN...AND IN AGREEMENT TO THAT ALSO FAVORED BY HPC. SEEMS THAT ECMWF MAY BE SOMEWHAT OVERDONE WITH STRENGTH OF VORTEX INTO NRN PLAINS SUN NIGHT/MON. ENSEMBLE SPREADS WOULD HINT THAT THERE IS PCPN THREAT FOR SUNDAY INTO MON WITH LG STG DEV...BUT OPERATIONAL 00Z RUN WAS THE WET OUTLIER OF THE GROUP. WITH RELATIVE UNCERTAINTY...HATE TO CLUTTER FCST UP WITH TOO MUCH AND MAKE RASH CHGS DUE TO LATEST MDL RUN... PREFER TO KEEP CONTINUITY UNTIL THINGS SHAKE OUT CLOSER TO HOLIDAY WEEKEND. OVERALL...THINK ECMWF IS CLOSER TO THE RIGHT TRACK NOT SHOVING FULL ENERGY FROM EPAC THROUGH THE WRN RIDGE...AND SPLITTING MORE AS IT COMES IN. THIS WOULD SUGGEST MORE OF A COLD CORE SHOWER THREAT FOR MONDAY OVER A MID LVL FRONT...WHICH WOULD BE MORE FAVORED ACRS S ON SUNDAY NIGHT WITH LKLY WK INVERTED TROUGH INDUCED BY UPR ENERGY SLIDING BY. TEMPWISE...NO REAL SIG CHGS TO SAT TO MON TIMEFRAME. WL SHADE TOWARD WARMER THAN GUIDANCE ESPLY S WITH 850-925HPA MEAN FOR TMPS SAT WITH DECENT MIXING POTENTIAL AHEAD OF NEXT COOLER SURGE SWRD...NEUTRAL TO GUIDANCE SUNDAY WITH COOLER TMPS WEDGING IN FM AND MORE CLOUDS...AND COOLER FOR MONDAY AND TUE. NO MATTER HOW YOU SLICE IT...IT APPEARS TO BE A FAIRLY COOL N TO E COMPONENT WHICH DOES NOT FAVOR A GREAT DEAL OF WARMING FOR SW MN...BUT LIKEWISE CLOUDS MAY DO A FINE JOB IN REDUCING DIURNAL RANGES A BIT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1022 AM CDT TUE MAY 24 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1022 AM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS EAST OF INTERSTATE 29 OVER SOUTHWEST MINNESOTA SHOULD DISSIPATE BY EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL DEVELOP WEST OF THE JAMES RIVER DURING THE AFTERNOON AND THEN SPREAD EAST LATE THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE LATER THIS AFTERNOON AND EARLY EVENING SOUTHWEST OF A CHAMBERLAIN TO MITCHELL TO YANKTON LINE. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 PM TO 9 PM SOUTHWEST OF A CHAMBERLAIN TO MITCHELL TO YANKTON LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 N IRENE 43.10N 97.16W
05/24/2005 1.00 INCH TURNER SD PUBLIC
0523 PM HAIL 1 W WORTHING 43.33N 96.78W
05/24/2005 0.75 INCH LINCOLN SD TRAINED SPOTTER
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 NE DAVIS 43.29N 96.95W
05/24/2005 0.75 INCH TURNER SD PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 N WAKONDA 43.08N 97.11W
05/24/2005 0.75 INCH CLAY SD PUBLIC
&&
JCThe Sioux Falls radar (KFSD), 31 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453434.